Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 174, NWS Raleigh, NC

August 5, 2003Davidson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 5, 2003, 7:02 PM EDT for Davidson County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2003, 7:02 PM EDT (23:02 UTC)
Expired
Aug 5, 2003, 7:45 PM EDT
In force
43 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Davidson County, NC

The radar

The Roanoke radar (KFCX), 136 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.0 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

661 
WUUS52 KRAH 052302
SVRRAH
NCC057-052345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
702 PM EDT TUE AUG 5 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 745 PM EDT

* AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF LINWOOD...OR ABOUT 6 MILES
  WEST OF LEXINGTON...MOVING SOUTHEAST AT 25 MPH. QUARTER SIZED HAIL
  AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  LEXINGTON...LINWOOD
  GORDONTOWN
  DENTON

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3584 8004 3557 8005 3575 8043 3581 8048
          3584 8040 3594 8037

$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:59 PM EDT, 5 hours 3 minutes earlier.

Area forecast discussion, Aug 5, 1:59 PM EDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
159 PM EDT TUE AUG 5 2003

CONVECTIVE ENERGY IS IN AMPLE SUPPLY THIS AFTERNOON AND EVENING WITH
UPPER TROUGH AND ASSOCIATED JET DYNAMICS ENHANCING THE CONVECTIVE
PROCESS.  A LIMITING FACTOR TO RAINFALL COVERAGE MAY BE THE SUPPLY
OF MOISTURE IN PREDOMINANTLY WESTERLY FLOW IN THE LOWER LEVELS.

IN ADDITION TO AFTERNOON AIRMASS CONVECTION...MODELS SHOW A COLD
FRONT ALOFT TYPE FEATURE IN THE MIDLEVEL THETA-E/ WET BULB ZERO
FIELDS SUGGESTING A CONVECTIVE BAND MOVING NW-SE ACROSS THE AREA
00-06Z TONIGHT. DRIER ENVIRONMENTAL CONDITIONS SHOULD MEAN A MORE
WIDELY SCATTERED PATTERN AND POPS OF 40-50 PERCENT SHOULD SUFFICE
THROUGH EARLY TONIGHT.  CURRENT MIN TEMPERATURES ARE IN LINE WITH
LATEST GUIDANCE.

WED...PERHAPS THE DRIEST DAY IN RAINFALL COVERAGE THIS WEEK.  DRY
AIR IN THE COLUMN SHOULD LIMIT RAINFALL.  HOWEVER...CONTINUED
INSTABILITY WITH THE UPPER LEVEL TROUGH SHOULD PROMPT AFTERNOON
TSTMS WITH A 40 PERCENT POP IN THE COASTAL PLAIN DROPPING BACK TO A
20 PERCENT CHANCE IN THE WEST.   GUIDANCE HIGHS SUPPORT CURRENT MID
TO UPPER 80S.

WED NIGHT INTO THU...MOISTURE INCREASES FROM THE SOUTH AHEAD OF A
TROUGH FROM THE WEST.  A RETRENCHMENT OF THE HIGH AMPLITUDE TROUGH
ALOFT OVER THE APPALACHIANS...SHORT WAVES MOVING THROUGH THE
FLOW...AND ASSOCIATED INSTABILITY SHOULD KEEP A THREAT OF SHOWERS
AND POSSIBLE THUNDER OVER THE REGION WED NIGHT AND MORE SO WITH
HEATING ON THU.  LITTLE CHANGE FROM GUIDANCE LOWS AND HIGHS ARE
EXPECTED. -RFG

THU NIGHT THROUGH TUE: LATEST ETA/GFS AGREE ON VORT MAX ROUNDING
TROUGH BASE THU NIGHT WITH ENHANCED UPPER DIVERGENCE AND ATTENDANT
SURFACE LOW TRACKING OVER THE WRN RAH CWA LATE THU NIGHT OR FRI.
CONTINUE HIGH CHANCE POPS DURING THIS PERIOD. NCEP ENSEMBLE/ECMWF/
UKMET SHOW THE FRONT HOLDING OVER WRN CWA THROUGH THE WEEKEND WITH
LOWS TRACKING NORTH ALONG IT. CONTINUE CHANCE POPS--HIGHER EAST--
MAINLY LATE AFTERNOON THROUGH EVENING. ECMWF/00Z OP GFS IMPLY AN
SOUTHEASTWARD NUDGE OF THE FRONT MON/TUE AS TROUGH TILTS MORE
POSITIVELY & FLOW ALOFT GOES A BIT MORE ANTICYCLONIC... BUT NOT
CONFIDENT ENOUGH YET TO REDUCE POPS SIGNIFICANTLY. CURRENT
MAXES/MINS LOOK FINE. -GIH

.RAH...SVR TSTM WATCH 840 NWRN HALF CWA.

GIH/RFG
Hazardous weather outlook, Aug 5, 5:50 AM EDT, 13 hours 12 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
550 AM EDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS THE RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY TONIGHT
ACROSS CENTRAL NORTH CAROLINA. THE MAIN THREAT WILL BE DAMAGING
STRAIGHT LINE WINDS. PLEASE REFER TO THE SPECIAL WEATHER STATEMENT
ISSUED AT 445 AM EDT FOR MORE INFORMATION.

OTHERWISE...LOCALLY HEAVY RAINFALL IS LIKELY AGAIN TODAY. ISOLATED
AMOUNTS BETWEEN THREE AND FIVE MAY OCCUR IN LESS THAN TWO HOURS.
THIS TYPE OF RAIN WILL QUICKLY FILL POOR DRAINAGE AREAS AND CAUSE
EXTENSIVE PONDING OF WATER ON THE ROADWAYS.

.DAYS TWO THROUGH SEVEN...

A THREAT FOR THUNDERSTORMS WITH VERY HEAVY RAIN WILL CONTINUE
WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Aug 5, 5:03 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
503 PM EDT TUE AUG 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    10 N WINSTON-SALEM        NC   .75 INCH HAIL
08/05/03   FORSYTH                        DIME SIZED HAIL ON NC
                                          HIGHWAY 8 SOUTH OF
                                          GERMANTOWN REPORTED BY
                                          SKYWARN

MWS/DGS
Special weather statement, Aug 5, 6:00 PM EDT, 1 hour 2 minutes before
NCZ073-074-083>085-052300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
600 PM EDT TUE AUG 5 2003

THUNDERSTORMS PRODUCING INTENSE LIGHTNING WILL MOVE ACROSS
RICHMOND...MONTGOMERY...STANLY...ANSON AND SCOTLAND COUNTIES THROUGH
700 PM EDT. THE STORMS WERE LOCATED EAST OF CHARLOTTE...AND WILL
MOVE TO THE EAST AT 20 MPH. THESE THUNDERSTORMS ARE PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING. SEEK SHELTER INDOORS AND STAY
AWAY FROM THE WINDOWS. DO NOT USE THE TELEPHONE UNLESS IT IS AN
EMERGENCY. IF YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES CAN
PROVIDE ADEQUATE SHELTER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM.

DGS
Local storm report, Aug 5, 6:06 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
606 PM EDT TUE AUG 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0602 PM    5 W TROY                  NC   1.75 INCH HAIL
08/05/03   MONTGOMERY                     GOLFBALL SIZED HAIL
                                          REPORTED BY LAW ENFORCEMENT

MWS/MJB
Special weather statement, Aug 5, 6:19 PM EDT, 43 minutes before
NCZ007-052315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
619 PM EDT TUE AUG 5 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN PERSON COUNTY
THROUGH 715 PM EDT...

AT 619 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES
WEST OF BUSHY FORK...OR ABOUT 13 MILES SOUTHWEST OF ROXBORO...MOVING
EAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...BUSHY FORK...
ROXBORO...SURL...MORIAH.

PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED
WITH THESE THUNDERSTORMS.

23
Local storm report, Aug 5, 6:36 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
636 PM EDT TUE AUG 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0632 PM    10 SW ROXBORO             NC   1.00 INCH HAIL
08/05/03   PERSON                         QUARTER SIZED HAIL
                                          REPORTED BY LAW ENFORCEMENT

MWS/MJB
Special weather statement, Aug 5, 7:02 PM EDT, 0 minutes before
NCZ074>077-084>086-088-060000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
702 PM EDT TUE AUG 5 2003

...INTENSE LIGHTNING ACROSS THE SANDHILLS...

THUNDERSTORMS MOVING EAST ACROSS THE SANDHILLS WILL PRODUCE
EXCESSIVE DEADLY LIGHTNING ACROSS
RICHMOND...LEE...HARNETT...MOORE...MONTGOMERY...CUMBERLAND...HOKE
AND SCOTLAND COUNTIES THROUGH 800 PM EDT.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING
SKIES OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS
WELL AWAY FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.
UNPLUG ELECTRICAL APPLIANCES AND DO NOT TALK ON THE TELEPHONE UNLESS
IT IS AN  EMERGENCY. DO NOT USE THE TELEPHONE UNLESS IT IS AN
EMERGENCY. IF YOU CANNOT SEEK SHELTER INDOORS...AUTOMOBILES CAN
PROVIDE ADEQUATE SHELTER.

DGS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:20 PM EDTFlash Flood WarningRAHGuilford3 hr
Aug 4, 8:37 PM EDTFlash Flood WarningRAHRandolph, Stanly3 hr
Aug 4, 9:15 PM EDTFlash Flood WarningRAHMontgomery3 hr
Aug 4, 10:03 PM EDTFlash Flood WarningRAHAlamance, Randolph2 hr
Aug 4, 10:27 PM EDTFlash Flood WarningRAHChatham3 hr
Aug 4, 11:12 PM EDTFlash Flood WarningRAHGuilford2 hr
Aug 5, 12:55 AM EDTFlash Flood WarningRAHRichmond, Scotland3 hr
Aug 5, 4:31 PM EDTSevere Thunderstorm WarningRAHForsyth44 min
Aug 5, 5:48 PM EDTSevere Thunderstorm WarningRAHRichmond57 min
Aug 5, 5:52 PM EDTSevere Thunderstorm WarningRAHMontgomery53 min
Aug 5, 6:21 PM EDTTornado WarningRAHMontgomery39 min
Aug 5, 6:43 PM EDTSevere Thunderstorm WarningRAHMoore62 min
Aug 5, 6:45 PM EDTSevere Thunderstorm WarningRAHGuilford30 min
Aug 5, 6:47 PM EDTFlash Flood WarningRAHMontgomery118 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.